CIRSE 2017 Round-up: Delcath touts second-gen hemofiltration system in percutaneous hepatic perfusion
Delcath Systems (NSDQ:DCTH) touted data today from a study of its second-generation hemofiltration system in patients undergoing percutaneous hepatic perfusion with melphalan hydrochloride. The New York-based company presented the results from its study at the Cardiology and Interventional Radiology of Europe annual meeting in Copenhagen, Denmark. The investigational product, an injectable melphalan hydrochloride for use with Delcath’s hepatic delivery system, is designed to administer high-dose chemotherapy to the liver while limiting systemic exposure and side effects. Get the full story at our sister site, Dr...
Source: Mass Device - September 19, 2017 Category: Medical Devices Authors: Sarah Faulkner Tags: Clinical Trials Drug-Device Combinations Oncology Pharmaceuticals Wall Street Beat Delcath Systems Inc. Source Type: news
Combination of hemodialysis and hemofiltration in severe caffeine intoxication - Colin-Benoit E, Friolet R, Rusca M, Teta D, Gobin N.
A 21-year-old man ingested 75g of pure caffeine, in an attempt to commit suicide. This represents 7.5 times the minimal lethal dose. Caffeine, 1,3,7-trimethylxanthine, is the most widely consumed psychoactive compound worldwide. It is mostly found in coffe... (Source: SafetyLit)
Source: SafetyLit - May 2, 2017 Category: Global & Universal Tags: Alcohol and Other Drugs Source Type: news
PrismaSol Solution (Sterile Hemofiltration Hemodiafiltration Solution) - updated on RxList
(Source: RxList - New and Updated Drug Monographs)
Source: RxList - New and Updated Drug Monographs - October 31, 2016 Category: Drugs & Pharmacology Source Type: news
Hemodialysis in lithium poisoning: there is no evidence. Full stop.
3.5 out of 5 stars Hemodialysis for lithium poisoning. Lavonas EJ, Buchanan J. Cochrane Database Sys Rev 2015 Sep 16 [Epub ahead of print] Abstract At a session at the ACEP Scientific Assembly last year, Jerry remarked: “Guidelines should regularly conclude that there is no evidence. Full stop.” I really like this Cochrane review of hemodialysis in lithium poisoning because [SPOILER ALERT] that is exactly what the authors conclude. They note that although hemodialysis undoubtedly increases clearance of lithium, there is no agreement as to whether this enhanced elimination actually improves clinical outcome...
Source: The Poison Review - September 29, 2015 Category: Toxicology Authors: Leon Tags: Medical cochrane review extracorporeal treatment hemodialysis lithium poisoning Source Type: news
Death after injecting alpha-PVP
3 out of 5 stars Death due to intravenous use of α-pyrrolidinopentiophenone. Sellors K et al. Med J Aust 2014 Nov 17;201:601-3. Full Text α-pyrrolidinopentiophenone (α-PVP) is a synthetic cathinone stimulant with structural similarities to MDPV. Like MDPV, α-PVP contains a pyrrolidine ring, a 5-sided nitrogen-containing component that enables the molecule to effectively block reuptake of dopamine and norepinephrine, with much weaker effects at the serotonin transporter. This dramatic case report describes a 44-year-old man who injected a product labelled “Smokin’ Slurries...
Source: The Poison Review - December 31, 2014 Category: Toxicology Authors: Leon Tags: Medical agitted delirium alphya-PVP death fatality MDPV Source Type: news
Acute respiratory distress syndrome following intralipid emulsion therapy
2.5 out of 5 stars Acute respiratory distress syndrome following verapamil overdose treated with intravenous lipid emulsion; A rare life-threatening complication. Martin C et al. Ann Fr Anesth Reanim 2014 [Epub ahead of print] Reference This interesting French case report is a textbook example of how not to use intralipid emulsion therapy (ILE) in calcium-channel-block (CCB) overdose. It describes a 51-year-old woman who present to the emergency room 8 hours after ingesting forty 240 mg verapamil, a total of 9.6 grams. She was hypotensive and bradycardic, although alert and oriented. Initial echocardiograph...
Source: The Poison Review - July 12, 2014 Category: Toxicology Authors: Leon Tags: Medical adverse drug reaction calcium channel blocker overdose intralipid emulsion therapy verapamil Source Type: news
Four years on, ICU patients with kidney injury show high mortality and elevated urinary protein
In four years of follow up of 1464 participants in the randomized controlled trial Randomised Evaluation of Normal vs. Augmented Levels of RRT (RENAL) study, medical researchers found that patients with acute kidney injury in an intensive care unit who require renal replacement therapy (RRT; hemodialysis combined with hemofiltration) do not benefit from higher intensity RRT. (Source: ScienceDaily Headlines)
Source: ScienceDaily Headlines - February 11, 2014 Category: Science Source Type: news
Great CPC: Metformin toxicity
3.5 out of 5 stars Case 23-2013: a 54-Year-old Woman with Abdominal Pain, Vomiting, and Confusion. Kalantar-Zadeh K et al. N Engl J Med 2013 Jul 25;369:374-382. Full Text This is a very instructive case discussion from the Massachusetts General Hospital. A plane was diverted to Boston because one passenger, a 54-year-old woman, developed increasing abdominal pain and vomiting, along with decreasing mental status. After the plane landed, EMS found that here vital signs were fairly unremarkable (HR = 52 bpm). She was not hypoglycemic. Her medical history included type-2 diabetes, hypertension, and chronic renal disease....
Source: The Poison Review - July 26, 2013 Category: Toxicology Authors: Leon Tags: Medical acute pancreatitis anion gap metabolic acidosis case discussion case records of the massachusetts general hospital metformin toxicity Source Type: news
Case series: 7 patients with confirmed exposure to hallucinogenic stimulant 25I-NBOMe (“N-Bomb”)
25I-NBOMe 3.5 out of 5 stars Severe clinical toxicity associated with analytically confirmed recreational use of 25I-NBOMe: case series. Hill SL et al. Clin Toxicol 2013 Jul;51:487-492. Abstract 25I-NBOMe is a potent stimulant and serotonin agonist that has been associated with a number of fatalities. It appears under such street names as “N-Bomb”, “smiles”, “Solaris”, and 25-I. Since I am aware of only one previous case of 25I toxicity described in the medical literature, I found this series of 7 laboratory-confirmed cases especially welcome. Major clinical features in these c...
Source: The Poison Review - July 20, 2013 Category: Toxicology Authors: Leon Tags: Medical 25I designer drug hallucinogenic n-bomb NBOMe smiles solaris stimulant sympathomimetic Source Type: news
What factors need to be considered when dosing patients on renal replacement therapies?
Source: South West Medicines Information and Training Area: Evidence> Medicines Q & A There are a number of factors that need to be considered when dosing patients on renal replacement therapy (RRT). Consider the drug, the patient and the type of RRT. Alteration of drug dosage is only necessary if renal clearance exceeds 25% of total body clearance. Drugs which are cleared by the kidneys are usually dialysed, and vice versa, although there are some anomalies. Dose adjustment for RRT is only necessary for drugs that require dose adjustment because of the presence of renal failure. No RRT is as effective as the...
Source: NeLM - Medicines Q and A - January 22, 2013 Category: Drugs & Pharmacology Source Type: news